My now 7 month old was born with left side congenital diaphragmatic hernia. he didn't require he was hypertensive but he didn't require ECHMO. and no oxygen at home. The problem now and has been for a few months is is heart rate and his oxygen levels. I think last night was the final straw. I went to undress him for a bath and noticed that his arms legs feet hand and lips were a nasty shade of purplish blue. He was not cold to the touch. His whole body was also off in color as well any time I toughed him it left white marks/pints on him and they stayed for at a minute at least. The first thing I did was turn on his pulse ox monitor ( He also has a history of turning blue due to his GERD. ) anyhow his pulse oxygen was alarming for at least a half hour or so consistently. His oxygen level was at 67 at it's lowest point I was able to bring him back up to 97 but it would just drop back down again. His heart rate is normally between 123-155 it's never stable it's always all over the place. When he gets mildly upset it shoots to 200 and above in no time. his heart was looked at while in the NICU they said it looked normal. But since february we have had nothing but issues. Him turning blue constant alarms going off due to a low heart rate or a high heart rate of 200 and above. Alarms going off due to low blood oxygen this happen all day all night every day every night. He's also started to cough more since it got warm. His PEDs DR said it was all related to his GERD but at this point his on 15 mg Prevacid twice daily and Zantac 15mg twice daily, I'm having a heard time believing that it's just his reflux that's causing his heart issues. Am I being over paranoid.
It sounds like your concern about the discoloration of your child's lips is legitimate if the pulse oximeter is accurately tracking his heart rate at the time and the oxygen saturation is below 90%. If your child's heart was felt to be structurally normal early in life, it is unlikely that the blueness is directly related to the heart. More likely it is related to either his GE reflux disease (? perhaps he is micro-aspirating?) or his lungs. He could potentially have high blood pressure in the lungs (pulmonary hypertension) secondary to the diaphragmatic hernia. The variations in heart rate (even a heart rate of 200 beats per minute) is likely a secondary response to the low oxygen level and not likely a cause of the blueness. You should follow up with pulmonary to see the status of his lungs and whether he has pulmonary hypertension. You should follow up with gastroenterology (GI) to see if his reflux is causing aspiration into the lungs. Some cardiac testing may be needed (ECG, echo) to help in the decision making.
If my baby was that shade of color for longer than a an hour or 2 I would be in the ER with him/her.
O2 levels should never go that low unless there is a valid reason for it.
I would be asking the GI for a reflux study/aspiration and also an appointment with a pulmonologist /ped cardiologist.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.